Thunderstorm Wind, Russell
- When
- July 29, 3:30 PM EST
- Where
- Russell County, 0.69 mi N of Slabtown
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.910, -82.100
Large tree blown down by severe thunderstorm winds.
Clusters of thunderstorms moving across Virginia bring fairly widespread damaging winds to southwest Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Clusters of thunderstorms moving across Virginia bring fairly widespread damaging winds to southwest Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 29, 2:10 PM EST, 1 hour 20 minutes earlier.
Area Forecast Discussion National Weather Service Morristown TN 310 PM EDT Sat Jul 29 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This evening through Sunday) Issued at 308 PM EDT Sat Jul 29 2023 Key Messages: 1. A few to several strong to severe storms expected this afternoon/evening. Greatest chances will along I-40 and northward, especially across northeast TN and southwest VA. 2. Main threats will be isolated damaging wind gusts and localized flooding due to heavy rainfall. Discussion: Thunderstorms are currently ongoing to our north across central KY within a weak area of surface convergence. CAMs in good agreement that this activity continues to develop and move south into southwest VA and northeast TN around 20Z. Thereafter, these storms will continue to move south into the central East TN Valley. The highest coverage of storms is expected along and north of I-40, with more isolated to scattered activity the further south you go into the southern TN Valley. Current rap analysis on SPC's meso page shows robust instability across the area with 4000 to 4500 J/kg of SBCAPE and 2500 to 3000 J/kg MLCAPE. Thankfully shear is non- existent so these storms will be of the pulse variety and driven by afternoon heating and outflows. The main threats with these storms will be isolated damaging winds gusts and localized flooding. The wind threat is due to a modest amount of DCAPE with roughly 1000 J/kg in place. The heavy rainfall is due to high PW values and good warm layer cloud depths of around 10kt feet. The steering flow is also very weak with 850-300 mb mean winds of 10 to 15kts. This will allow for slow storm motions thus increasing the flooding threat for areas that get hit by repeated rounds of storms. Latest WPC QPF puts 0.75 to 1" of rain in for most areas across northeast TN and southwest VA this afternoon. Some areas may receive up to 2" of rainfall if they see repeated storms. The activity that is currently ongoing across the central east TN Valley was not forecast well by the CAMS. Given that there are already storms ongoing, and the environment in place, I expect these storms to continue before additional activity moves in from the north. Some of these storms may be strong to severe. CAMS show the bulk of the activity dying off by midnight, with only isolated showers and storms thereafter. Areas that receive rainfall will see locally dense fog overnight. Rainfall chances lower tomorrow with only slight chance to low end chance POPs in place during the afternoon hours. && .LONG TERM... (Sunday night through next Saturday) Issued at 308 PM EDT Sat Jul 29 2023 Key Messages: 1. Drier weather Monday through Wednesday. 2. Chances for showers and storms return late Wednesday through Saturday. Discussion: Not seeing much in the way of changes with the extended. The pattern generally remains the same, as we start the period with a ridge axis located across the four-corners. Further north, low pressure will remain across Quebec, placing the FA within northwest flow aloft. Surface high pressure will settle across the Ohio Valley, bringing northerly wind and a much drier atmosphere. Mostly dry weather is expected Monday through much of Wednesday. Don't want to completely rule out a stray shower or two across the mountains, but outside of that the forecast will stay dry. The caveat remains the potential for any MCS activity that develops to the northwest and how that propagates but predictability is still very low. Northerly flow will certainly keep temperatures cooler, more aligned with climatological normals. Chances for precipitation begin to increase late Wednesday associated with a passing disturbance aloft. With high pressure moving off toward the east, southerly flow will increase bringing better moisture back into the area. By late this week and into the weekend, an area of low pressure is progged to lift into the Great Lakes bringing a cold front through or near the area. This will provide additional chances of showers and storms. && .AVIATION... (18Z TAFS) Issued at 137 PM EDT Sat Jul 29 2023 Increasing chances of thunderstorms this afternoon and evening, especially for TRI. VFR conditions at CHA through the period. VFR at TYS except for a tempo MVFR due to this evenings storms. TRI will begin VFR, then tempo MVFR with the afternoon/evening storms. TRI will likely see fog tonight due the expected rainfall with IFR conditions expected late, then a TEMPO for exceeding runway minimums due to VIS tomorrow morning. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 96 74 94 71 / 10 30 30 10 Knoxville McGhee Tyson Airport, TN 94 72 91 69 / 40 40 20 10 Oak Ridge, TN 94 72 90 68 / 40 40 20 10 Tri Cities Airport, TN 92 69 87 65 / 80 50 20 20 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && SHORT TERM... LONG TERM.... AVIATION...
Hazardous Weather Outlook National Weather Service Morristown TN 318 PM EDT Sat Jul 29 2023 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-301930- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 318 PM EDT Sat Jul 29 2023 /218 PM CDT Sat Jul 29 2023/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight A few to several strong to severe storms are expected this afternoon/evening. Greatest chances will be along I-40 and northward, especially across northeast TN and southwest VA. Main threats will be isolated damaging wind gusts and localized flooding due to heavy rainfall. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time.
Special Weather Statement
National Weather Service Morristown TN
246 PM EDT Sat Jul 29 2023
TNZ013-036-037-291930-
Anderson TN-Union TN-Campbell TN-
246 PM EDT Sat Jul 29 2023
...A strong thunderstorm will impact portions of northeastern
Anderson, southeastern Campbell and western Union Counties through
330 PM EDT...
At 246 PM EDT, Doppler radar was tracking a strong thunderstorm near
Jacksboro, or near La Follette, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
La Follette, Jacksboro, Caryville, Rocky Top, Norris, Norris Dam
State Park, Andersonville, Paulette, Big Ridge State Park and Sharps
Chapel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3637 8379 3617 8387 3617 8390 3616 8391
3617 8391 3617 8392 3619 8395 3616 8399
3620 8427 3640 8421
TIME...MOT...LOC 1846Z 281DEG 18KT 3631 8415
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
TDPreliminary Local Storm Report
National Weather Service Morristown TN
350 PM EDT Sat Jul 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM Tstm Wnd Dmg Kingston 35.87N 84.51W
07/29/2023 Roane TN 911 Call Center
Dispatch reported multiple trees and
powerlines down in Kingston and Harriman.
Time estimated from Radar.
&&
BWSpecial Weather Statement
National Weather Service Morristown TN
405 PM EDT Sat Jul 29 2023
TNZ085-086-292045-
Northwest Monroe TN-McMinn TN-
405 PM EDT Sat Jul 29 2023
...A strong thunderstorm will impact portions of eastern McMinn and
west central Monroe Counties through 445 PM EDT...
At 405 PM EDT, Doppler radar was tracking a strong thunderstorm near
Athens, moving southeast at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Athens, Madisonville, Etowah, Englewood, Niota and Clear Water.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
east Tennessee.
&&
LAT...LON 3553 8472 3558 8468 3561 8462 3554 8439
3551 8432 3532 8450
TIME...MOT...LOC 2005Z 295DEG 14KT 3548 8456
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SRSpecial Weather Statement
National Weather Service Morristown TN
408 PM EDT Sat Jul 29 2023
TNZ036-069-292100-
Anderson TN-Knox TN-
408 PM EDT Sat Jul 29 2023
...A strong thunderstorm will impact portions of northeastern Knox
and northeastern Anderson Counties through 500 PM EDT...
At 408 PM EDT, Doppler radar was tracking a strong thunderstorm near
Clinton, moving southeast at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Knoxville, Clinton, Halls, Norris, Andersonville, Maloneyville,
Powell and Norris Dam State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
east Tennessee.
&&
LAT...LON 3610 8424 3623 8409 3610 8377 3591 8394
TIME...MOT...LOC 2008Z 294DEG 16KT 3610 8402
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SRSpecial Weather Statement
National Weather Service Morristown TN
416 PM EDT Sat Jul 29 2023
TNZ070-073-292100-
Jefferson TN-North Sevier TN-
416 PM EDT Sat Jul 29 2023
...A strong thunderstorm will impact portions of Jefferson and
northeastern Sevier Counties through 500 PM EDT...
At 416 PM EDT, Doppler radar was tracking a strong thunderstorm near
Dandridge, moving southeast at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sevierville, Jefferson City, Dandridge, New Market, Baneberry,
Chestnut Hill, Bird Crossing, Piedmont and Fairgarden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
east Tennessee.
&&
LAT...LON 3601 8367 3603 8367 3616 8355 3606 8324
3605 8324 3604 8326 3600 8326 3600 8328
3595 8329 3584 8337
TIME...MOT...LOC 2016Z 294DEG 21KT 3605 8351
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SRSpecial Weather Statement
National Weather Service Morristown TN
425 PM EDT Sat Jul 29 2023
TNZ069-071-073-292115-
Knox TN-North Sevier TN-NW Blount TN-
425 PM EDT Sat Jul 29 2023
...A strong thunderstorm will impact portions of southeastern Knox,
northern Blount and west central Sevier Counties through 515 PM
EDT...
At 425 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rockford, or near Alcoa, moving southeast at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Knoxville, Maryville, Sevierville, Alcoa, Louisville, Rockford,
Eagleton Village, Townsend, Walland and Kimberlin Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
east Tennessee.
&&
LAT...LON 3576 8409 3590 8401 3597 8392 3590 8359
3566 8378 3565 8385
TIME...MOT...LOC 2025Z 294DEG 15KT 3585 8387
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SRThe Jackson,KY radar (KJKL), 131 km away, was scanning. The volume nearest the first event began at 20:31 UTC.
3 thunderstorm wind. Local standard time, as filed.
Large tree blown down by severe thunderstorm winds.
Multiple trees reported blown down by severe thunderstorm wind gusts across the road near East Carters Valley Road and Wadlow Gap Highway.
Numerous reports of trees and powerlines blown down by severe thunderstorm winds across the county.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2023Every state in 2023This day in weather historyWarnings in Virginia, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1110903, 1110904, 1110905.